Show and tell

SHARE THIS STORY

HELP SUPPORT JEWISH JOURNAL

Show and tell

Ellen Levine. Photo by Steven A. Rosenberg/Journal Staff

MAY 18, 2017 — Around 10 pm on May 7, Ellen Levine stopped reading her iPad and got out of bed. Levine, who has been teaching violin in Swampscott for decades and is a member of the Symphony by the Sea chamber orchestra, looked in the mirror and noticed just how much hair she had lost since she first began taking estrogen blocking drugs in 1997. Then she turned on the iPad’s video camera, filmed her patchy scalp, and posted it on Facebook under the title ‘Show and Tell, a public service announcement.’

“Estrogen blockers improve the chances of not getting cancer for women who are already at a high risk for breast cancer. I don’t care if I lose my hair. It’s kind of cool. And if it actually prevents recurrence of cancer, then sure, what the heck,” she wrote on Facebook. “It’s an extremely rare side effect, so rare that you don’t usually see it on side effects lists, but I thought you should know in case you know someone on an estrogen blocker who is wondering why she is losing her hair.”

Levine, who is an observant Jew, said although her post came just three days after the US House of Representatives voted to scrap Obamacare, her words were not political but meant to educate others who might be taking those drugs.

These days, she mostly wears a pink snood and is grateful that the medicine is available. As for her hair, she’s proud of what’s left on her head. “I like the way I look with the hair that I have in my baldness, better than when it’s covered,” she said.  “It looks like me.”

Leave a Reply

Your email address will not be published. Required fields are marked *

Jewish Journal is reader supported

Jewish Journal is reader supported